Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 39, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2010, 6:02 PM EDT for 4 counties in West Virginia. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2010, 6:02 PM EDT (22:02 UTC)
- Expired
- May 14, 2010, 7:15 PM EDT
- In force
- 73 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Boone County, WV, Fayette County, WV, Kanawha County, WV, Lincoln County, WV
The radar
The Charleston,WV radar (KRLX), 30 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 2:29 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
824
WUUS51 KRLX 142202
SVRRLX
WVC005-019-039-043-142315-
/O.NEW.KRLX.SV.W.0039.100514T2202Z-100514T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
602 PM EDT FRI MAY 14 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BOONE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF MADISON...
NORTHWESTERN FAYETTE COUNTY IN WEST VIRGINIA...
SOUTHERN KANAWHA COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF CHARLESTON...
EASTERN LINCOLN COUNTY IN WEST VIRGINIA...
* UNTIL 715 PM EDT
* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 11 MILES WEST OF
JULIAN...OR 10 MILES SOUTH OF HAMLIN...AND MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TORNADO...ALUM CREEK...ST. ALBANS...INSTITUTE...DUNBAR...SOUTH
CHARLESTON...MARMET...BELLE...CHESAPEAKE...COAL FORK...EAST BANK...
CEDAR GROVE...GLASGOW...BURNWELL...PRATT...POWELLTON...MONTGOMERY
AND SMITHERS.
THIS WILL IMPACT THE FOLLOWING INTERSTATES
I-64 BETWEEN MILE MARKERS 50 AND 57 IN WEST VIRGINIA...I-77 BETWEEN
MILE MARKERS 96 AND 104 IN WEST VIRGINIA...I-79 NEAR MILE MARKER
1...THE WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 58 AND 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR CENTRAL KENTUCKY AND CENTRAL VIRGINIA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR SOUTHEAST OHIO AND CENTRAL WEST VIRGINIA.
&&
LAT...LON 3796 8133 3797 8133 3796 8138 3804 8195
3829 8196 3839 8180 3839 8126 3830 8124
3795 8127
TIME...MOT...LOC 2202Z 261DEG 28KT 3815 8197
$$
081 follow-up statement
320
WWUS51 KRLX 142309
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
709 PM EDT FRI MAY 14 2010
WVC005-019-039-043-142319-
/O.EXP.KRLX.SV.W.0039.000000T0000Z-100514T2315Z/
KANAWHA WV-LINCOLN WV-BOONE WV-FAYETTE WV-
709 PM EDT FRI MAY 14 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE...
NORTHERN BOONE...EASTERN LINCOLN AND SOUTHERN KANAWHA COUNTIES WILL
EXPIRE AT 715 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3796 8133 3797 8133 3796 8138 3804 8195
3829 8196 3839 8180 3839 8126 3830 8124
3795 8127
TIME...MOT...LOC 2309Z 261DEG 28KT 3823 8131
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:54 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 14, 2:54 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 254 PM EDT FRI MAY 14 2010 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT AS A COLD FRONT MOVES THROUGH. HIGH PRESSURE OVER THE WEEKEND. LOW PRESSURE WILL BRING UNSETTLED WEATHER FOR EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... COLD FRONT LIES FROM KCLE TO KCVG AROUND 17Z. THUNDERSTORMS BREAKING OUT ACROSS KENTUCKY WILL EXPAND NORTHEASTWARD INTO WEST VIRGINIA BY MID AFTERNOON. LARGE AMOUNT OF CAPE AVAILABLE FOR CONVECTION TO WORK ON EAST OF OHIO RIVER...COMBINED WITH H7-H5 WINDS BETWEEN 40 AND 50 KNOTS...AND WET BULB ZERO AROUND 10K FT. POTENTIAL FOR LARGE HAIL/DAMAGING WINDS IN THUNDERSTORMS THIS AFTERNOON/EVENING. FRONT STALLS JUST SOUTH OF THE AREA ON SATURDAY AS DRIER AIRMASS OVERSPREADS MUCH OF THE CENTRAL AND NORTHERN AREAS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... KEPT SATURDAY NIGHT DRY UNDER THE INFLUENCE OF HIGH PRESSURE PROVIDING DRY WEATHER AND CALM FLOW. A LOW PRESSURE SYSTEM MOVES INTO THE OH VALLEY SUNDAY...PUSHING A WARM FRONT AND ASSOCIATED SHOWER ACTIVITY NORTH ACROSS OUR CWA. AS A RESULT...EXPECT INCREASE IN MOISTURE AND TEMPERATURES THRU THE WEEKEND. HAVE INCREASED POPS TO LIKELY SPREADING FROM THE SOUTH SUNDAY AFTERNOON INTO MONDAY. TRIPLE POINT OF LOW SYSTEM MOVES INTO THE CWA LATE MONDAY SPREADING CATEGORICAL POPS ACROSS WITH POSSIBLE HEAVY SHOWERS AND STRONG THUNDERSTORMS. THIS REASONING FOLLOWS A BLEND OF THE SREF AND THE PREFERRED ECMWF MODEL SOLUTIONS. THE NAM/GFS LOOK SLOWER/WEAKER WITH THE FRONTS AND QPF FIELDS ATTM. CATEGORICAL POPS CONTINUES MONDAY NIGHT...MOVING EAST EARLY TUESDAY. THE ADOPTED SOLUTION IS FASTER THAN HPC TIMING WITH THE FRONTS. LATEST GUIDANCE SUGGEST UP TO 0.50 INCHES OF QPF THRU SUNDAY NIGHT. THEN...A WIDESPREAD 1.5 TO OVER 2 INCHES OF QPF IS FORECASTED BY HPC THRU WED 12Z. THIS WOULD LEAD TO SOME WATER CONCERNS. KEPT WORDING IN RWS. USED A BLEND BETWEEN THE BIAS CORRECTED CONSENSUS RAW AND THE ECMWF FOR LOW TEMPS...AND CLOSER TO THE GMOS FOR HIGHS THRU THE PERIOD. && .LONG TERM /TUESDAY THROUGH FRIDAY/... LONG TERM FORECAST WAS CONSTRUCTED USING A COMBINATION OF THE ECMWF AND GFS MODELS...BUT LEANED TOWARD THE ECMWF SOLUTION. IN THE INITIAL STAGES OF THE PERIOD...THE GFS WAS STILL PUSHING THE SURFACE LOW TOO FAST AND TOO FAR NORTH. HOWEVER...THE GFS AND ECMWF PRECIPITATION ALIGNED WELL WITH THE ECMWF SOLUTION. PRECIPITATION WILL CONTINUE INTO TUESDAY...WITH A POSSIBILITY OF THUNDERSTORMS ON TUESDAY AFTERNOON OUT IN FRONT OF THE COLD FRONT. STRATIFORM PRECIPITATION WILL FOLLOW THE COLD FRONT ON WEDNESDAY. PRECIPITATION WILL REMAIN IN THE REGION THROUGH FRIDAY AS A SECONDARY UPPER LEVEL LOW FORMS IN EASTERN OHIO AND TRAVELS THROUGH WV. NOTE THAT WATER PROBLEMS MAY BECOME A PROBLEM IN THIS PERIOD IF THE RAIN DOES CONTINUE FOR DAYS ON END. MORE DETAILS ON POTENTIAL RAIN PROBLEMS WILL BE DECIDED AS THE PERIOD BECOMES MORE OF A SHORT TERM FORECAST. AFTER THE LOW LEVEL PRESSURE SYSTEM MOVES OFF OVER THE ATLANTIC OCEAN...HIGH PRESSURE WILL BUILD IN OVER THE REGION AND DRIER CONDITIONS WILL RETURN. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... CONVECTION OVER KENTUCKY WILL INCREASE IN COVERAGE AND INTENSITY REMAINDER OF THE AFTERNOON AND EVENING MAINLY EAST OF OHIO RIVER. THUNDERSTORMS MAY EXCEED SEVERE LIMITS. DRIER WEATHER OVERSPREADS THE REGION LATER TONIGHT AND SATURDAY. AFTER 18Z SATURDAY... WIDESPREAD IFR CONDITIONS POSSIBLE MONDAY INTO TUESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JKF/ARJ/JEM NEAR TERM...JKF SHORT TERM...ARJ LONG TERM...JEM AVIATION...JKF
Hazardous weather outlook, May 14, 3:18 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 318 PM EDT FRI MAY 14 2010 OHZ067-075-076-085>087-WVZ005>011-013>020-024>040-046-047-151930- MORGAN-ATHENS-WASHINGTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 318 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-083-084-151930- PERRY-JACKSON OH-VINTON- 318 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-VAZ003-004-151930- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN- 318 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORM WATCH 170 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 14, 5:48 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 1 W CLINTWOOD 37.15N 82.47W
05/14/2010 M1.00 INCH DICKENSON VA TRAINED SPOTTER
1 INCH HAIL REPORTED. ESTIMATED 40 MPH WIND GUST
&&
JAMIEMLocal storm report, May 14, 5:51 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
551 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL LUMBERPORT 39.37N 80.35W
05/14/2010 E0.75 INCH HARRISON WV TRAINED SPOTTER
&&
ARBLocal storm report, May 14, 5:53 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
553 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL LUMBERPORT 39.39N 80.39W
05/14/2010 U1.00 INCH HARRISON WV PUBLIC
&&
NNNNLocal storm report, May 14, 5:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
554 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL SOUTH POINT 38.46N 82.54W
05/14/2010 U0.75 INCH LAWRENCE OH PUBLIC
&&
NNNNLocal storm report, May 14, 5:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
555 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL BIG OTTER 38.60N 81.05W
05/14/2010 E1.75 INCH CLAY WV PUBLIC
&&
ARBLocal storm report, May 14, 5:58 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
558 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL FRAMETOWN 38.63N 80.89W
05/14/2010 U1.75 INCH BRAXTON WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:51 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Mingo, Wyoming | 39 min |
| May 14, 3:25 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo, Wyoming | 35 min |
| May 14, 3:36 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Upshur | 39 min |
| May 14, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Raleigh, Wyoming | 32 min |
| May 14, 4:02 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 43 min |
| May 14, 4:04 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 56 min |
| May 14, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam, Roane | 63 min |
| May 14, 4:20 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 85 min |
| May 14, 4:34 PM EDT | Tornado Warning | RLX | Jackson, Roane | 26 min |
| May 14, 4:38 PM EDT | Severe Thunderstorm Warning | RLX | Mason, Putnam | 43 min |
| May 14, 4:44 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 31 min |
| May 14, 4:50 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Taylor, Tyler | 55 min |
| May 14, 4:59 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Nicholas, Roane, Webster | 61 min |
| May 14, 5:06 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 24 min |
| May 14, 5:09 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam, Wayne | 81 min |
| May 14, 5:20 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 40 min |
| May 14, 5:38 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Jackson, Kanawha, Mason, Putnam, Roane | 45 min |
| May 14, 5:48 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Wayne | 72 min |
| May 14, 5:59 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 46 min |
| May 14, 6:02 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Roane, Webster | 31 min |
| May 14, 6:28 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Webster | 62 min |
| May 14, 6:34 PM EDT | Flash Flood Warning | RLX | Boone | 116 min |
| May 14, 6:45 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Tyler | 17 min |
| May 14, 6:52 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Webster | 68 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.